Skip to comments.Calcium channel blockers linked to breast cancer: Should women stop taking the drugs?
Posted on 08/06/2013 2:02:49 PM PDT by neverdem
Women taking drugs known as calcium channel blockers (CCBs) for high blood pressure and other health conditions may be at higher risk for breast cancer if the drug is used long-term, according to a study published in the Journal of the American Medical Association (JAMA).
The finding is particularly important because so many people take drugs to lower blood pressure. Its also important because studies about risk of breast cancer from the drugs that are the most commonly prescribed medication in the U.S. have yielded inconsistent results.
Christopher I. Li, M.D., Ph.D., of the Fred Hutchinson Cancer Research Center, Seattle and colleagues found taking calcium channel blockers for more than 10-years was associated with higher odds of ductal breast cancer.
The analysis comes from a population based study that included women ages 55 to 74 years from the three county metropolitan Seattle-Puget Sound regions.
The researchers looked at the womens breast cancer risk and use of the blood pressure medications, finding higher odds of the disease with 10 or more years of use.
Patricia F. Coogan, Sc.D., of the Slone Epidemiology Center at Boston University, wrote in a commentary to the sutdy that though the finding is observational and doesn't show calcium channel blockers cause breast cancer, there would be public health implications, if its true.
The study authors say more research is needed to confirm the finding and to understand how the medications could lead to breast cancer.
She says it doesn't mean women should stop taking their blood pressure medications, but says the finding is valid evidence supporting the hypothesis that long-term CCB use increases the risk of breast cancer. Coogan suggests the study also doesn't mean clinicians should change their prescribing practice.
Coogan also notes if the drugs do boost the risk of ductal cancer in-situ, avoiding CCBs could be a "major" modifiable risk for breast cancer.
If you are taking a calcium channel blocker for blood pressure, speak with your doctor about the findings. Examples of the medications include nifedipine, amlodipine (Norvasc) and diltiazem. Sometimes the drugs are also prescribed for migraine headache and Reynauds disease because they dilate the arteries. Physicians also prescribe the medications to reduce the workload of the heart for people with coronary artery disease who are prone to chest pain or angina.
The finding is not the first to link calcium channel blockers to risk of breast cancer. For now, we don't know if the drugs do or do not cause cancer of the breast. The best advice for women is to keep up with your breast cancer screening until more studies are done. Of course, if the finding is true, it wouldn't be the first time a medication side effect has been discovered years after it has been on the market.
Disparate results in health outcomes among white devils and other groups has been attributed to latent racism among other things.
Patricia F. Coogan, Sc.D., wrote an editorial about this study. She thought this study about the long term use of calcium channel blockers and the risk of invasive breast cancer was well done, at least from what I could read on the first page, here.
I did an author search on Dr. Coogan. Black females were the subjects frequently.
However, for blacks, calcium channel blockers may be more effective than other blood pressure medications, such as beta blockers, ACE inhibitors or angiotensin II receptor blockers. (Mayo Clinic)
Calcium channel blockers have also been considered for male birth control and can have adverse effects on the male anatomy. Too bad they are also extremely effective on blood pressure especially when nothing else works.
Cardiologist had me on Norvasc and ten other meds after a heart attack in Oct. 2012. Norvasc made me feel like crap. Legs felt like they weighed a ton, light headed, and no energy. I was having panic attacks too, but not sure it was related to the Norvasc. Threw them in the garbage along with the Coreg he prescribed. Have been holding off on taking Lipitor for the last couple of weeks.
Some days are still a struggle, but feel much better without them.
Here comes another string of “bad drug” commercials.
Don't you dare treat yourself with herbs! We will kick in your door shoot your pets, and family, steal your possessions, and enslave you!
These blood pressure drugs decrease the workload on the heart, and allow it to remodel and become stronger. The downside is that initially they can reduce cardiac output and make you feel weaker. It's a strategy that works, though.
Back in the old days they would do the opposite and give drugs that would make the heart work harder. You'd feel better, but the downside is you'd be dead in a couple of years.
FReepmail me if you want on or off my health and science ping list.
Not sure the conclusion is valid.
The study needs to be repeated in an area that gets more sunshine, the Seattle area has been linked to other auto-immune type problems presumably because of low sunshine and Vit D levels...
Thanks Moonman62 for the info. I did take smaller doses and took extended release meds after talking to the Doc. I have also cut out most salt and pork. My job requires lots of walking and physical movement, so the weakness was causing me to not be able to perform my duties at 100%. I’m researching herbs such as COQ10, Flaxseed and Cholestoff as alternatives. Kava-Kava seems to help with the days I feel jittery. Thanks again.